Journal of the Mathematical Society of Japan

A Wong-Zakai theorem for stochastic PDEs

Martin HAIRER and Étienne PARDOUX

Full-text: Open access


We prove a version of the Wong-Zakai theorem for one-dimensional parabolic nonlinear stochastic PDEs driven by space-time white noise. As a corollary, we obtain a detailed local description of solutions.

Article information

J. Math. Soc. Japan, Volume 67, Number 4 (2015), 1551-1604.

First available in Project Euclid: 27 October 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H15: Stochastic partial differential equations [See also 35R60]
Secondary: 60H05: Stochastic integrals

stochastic PDEs approximation pathwise solutions


HAIRER, Martin; PARDOUX, Étienne. A Wong-Zakai theorem for stochastic PDEs. J. Math. Soc. Japan 67 (2015), no. 4, 1551--1604. doi:10.2969/jmsj/06741551.

Export citation


  • V. Bally, A. Millet and M. Sanz-Solé, Approximation and support theorem in Hölder norm for parabolic stochastic partial differential equations, Ann. Probab., 23 (1995), 178–222.
  • R. Cairoli and J. Walsh, Martingale representations and holomorphic processes, Ann. Probab., 5 (1977), 511–521.
  • G. Da Prato and J. Zabczyk, Stochastic Equations in Infinite Dimensions, Encyclopedia of Mathematics and its Applications, 44, Cambridge University Press, 1992.
  • P. Friz and M. Hairer, A Course on Rough Paths, Universitext. Springer-Verlag, Berlin, 2014, An introduction with applications.
  • M. Gubinelli and S. Tindel, Rough evolution equations, Ann. Probab., 38 (2010), 1–75.
  • M. Hairer, Solving the KPZ equation, Ann. of Math. (2), 178 (2013), 559–664.
  • M. Hairer, A theory of regularity structures, Invent. Math., 198 (2014), 269–504.
  • M. Hairer, Introduction to regularity structures, Braz. J. Probab. Stat., 29 (2015), 175–210.
  • M. Hairer, É. Pardoux and A. Piatnitski, Random homogenization of a highly oscillatory singular potential, SPDEs: Anal. Comp., 1 (2013), 571–605.
  • M. Hairer and J. Quastel, A class of growth models rescaling to KPZ, 2015, preprint.
  • M. Hairer and H. Weber, Rough Burgers-like equations with multiplicative noise, Probab. Theory Related Fields, 155 (2013), 71–126.
  • D. Khoshnevisan, J. Swanson, Y. Xiao and L. Zhang, Weak existence of a solution to a differential equation driven by a very rough fBm, ArXiv e-prints (2013), arXiv:1309.3613.
  • T. J. Lyons, M. Caruana and T. Lévy, Differential equations driven by rough paths, Lecture Notes in Math., 1908, Springer, Berlin, 2007, Lectures from the 34th Summer School on Probability Theory held in Saint-Flour, July 6–24, 2004, With an introduction concerning the Summer School by Jean Picard.
  • D. Nualart, The Malliavin calculus and related topics, Probability and its Applications (New York), Springer-Verlag, Berlin, second ed., 2006.
  • É. Pardoux and A. Piatnitski, Homogenization of a singular random one-dimensional PDE with time-varying coefficients, Ann. Probab., 40 (2012), 1316–1356.
  • T. Runst and W. Sickel, Sobolev spaces of fractional order, Nemytskij operators, and nonlinear partial differential equations, de Gruyter Series in Nonlinear Analysis and Applications, 3, Walter de Gruyter & Co., Berlin, 1996.
  • D. Stroock and S. R. S. Varadhan, On the support of diffusion processes with applications to the strong maximum principle, Proc. Sixth Berkeley Symp. on Math. Statist. and Prob., 3 (1972), 333–359.
  • J. B. Walsh, An introduction to stochastic partial differential equations, In: École d'été de probabilités de Saint-Flour, XIV–-1984, Lecture Notes in Math., 1180, 265–439. Springer, Berlin, 1986.
  • E. Wong and M. Zakai, On the convergence of ordinary integrals to stochastic integrals, Ann. Math. Statist., 36 (1965), 1560–1564.
  • E. Wong and M. Zakai, On the relation between ordinary and stochastic differential equations, Internat. J. Engrg. Sci., 3 (1965), 213–229.